Journal of Commutative Algebra

Sperner property and finite-dimensional Gorenstein algebras associated to matroids

Toshiaki Maeno and Yasuhide Numata

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We prove the Lefschetz property for a certain class of finite-dimensional Gorenstein algebras associated to matroids. Our result implies the Sperner property of the vector space lattice. More generally, it is shown that the modular geometric lattice has the Sperner property. We also discuss the Gr\"obner fan of the defining ideal of our Gorenstein algebra.

Article information

J. Commut. Algebra, Volume 8, Number 4 (2016), 549-570.

First available in Project Euclid: 27 October 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 13E10: Artinian rings and modules, finite-dimensional algebras
Secondary: 05B35: Matroids, geometric lattices [See also 52B40, 90C27] 06A11: Algebraic aspects of posets 13H10: Special types (Cohen-Macaulay, Gorenstein, Buchsbaum, etc.) [See also 14M05]

Sperner property Lefschetz property matroid Gorenstein algebra


Maeno, Toshiaki; Numata, Yasuhide. Sperner property and finite-dimensional Gorenstein algebras associated to matroids. J. Commut. Algebra 8 (2016), no. 4, 549--570. doi:10.1216/JCA-2016-8-4-549.

Export citation


  • K.A. Baker, A generalization of Sperner's lemma, J. Comb. Th. 6 (1969), 224–225.
  • T. Bogart, A.N. Jensen, D. Speyer, B. Sturmfels and R.R. Thomas, Computing tropical varieties, J. Symb. Comp. 42 (2007), 54–73.
  • W. Bruns and J. Herzog, Cohen-Macauley rings, Cambr. Stud. Adv. Math. 39, Cambridge University Press, Cambridge, 1993.
  • J. Edmonds, Submodular functions, matroids, and certain polyhedra, in Combinatorial structures and their applications, Gordon and Breach, New York 1970, 69–70.
  • A.V. Geramita, Inverse systems of fat points: Waring's problem, secant varieties of Veronese varieties and parameter spaces for Gorenstein ideals, in The curves seminar at Queen's, Vol. X, Queen's Papers Pure Appl. Math. 102 (1996), 2–114.
  • A.V. Geramita, T. Harima, J.C. Migliore and Y.S. Shin, The Hilbert function of a level algebra, Mem. Amer. Math. Soc. 186 (2007), 139 pages.
  • S. Goto and K. Watanabe, On graded rings I, J. Math. Soc. Japan 30 (1978), 179–213.
  • C. Greene, A rank inequality for finite geometric lattices, J. Comb. Th. 9 (1970), 357–364.
  • M. Hara and J. Watanabe, The determinants of certain matrices arising from the Boolean lattice, Discr. Math. 308 (2008), 5815–5822.
  • T. Harima, T. Maeno, H. Morita, Y. Numata, A. Wachi and J. Watanabe, The Lefschetz properties, LNM 2080, Springer, 2013.
  • W.M. Kantor, On incidence matrices of finite projective and affine spaces, Math. Z. 124 (1972), 315–318.
  • T. Maeno and Y. Numata, Sperner property, matroids and finite-dimensional Gorenstein algebras, Contemp. Math. 580, American Mathematical Society, Providence, RI, 2012.
  • ––––, On the Sperner property and Gorenstein algebras associated to matroids, DMTCS Proc. 2012, 157–-168.
  • T. Maeno and J. Watanabe, Lefschetz elements of Artinian Gorenstein algebras and Hessians of homogeneous polynomials, Illinois J. Math. 53 (2009), 591–603.
  • Y. Numata and A. Wachi, The strong Lefschetz property of the coinvariant ring of the Coxeter group of type $H_4$, J. Alg. 318 (2007), 1032–1038.
  • L. Smith, Polynomial invariants of finite groups, Res. Notes Math. 6, A.K. Peters Ltd., 1995.
  • E. Sperner, Ein Satz über Untermengen einer endlichen Menge, Math. Z. 27 (1928), 544–548.
  • R.P. Stanley, Weyl groups, the hard Lefschetz theorem and the Sperner property, Siam. J. Alg. Discr. Meth. 1 (1980), 168–184.
  • R.P. Stanley, An introduction to hyperplane arrangements, Geom. Comb., IAS/Park City Math. 13, AMS, Providence, RI, 2007, 389–496.
  • W.A. Stein, et al., Sage mathematics software (Version 4.6.2), The Sage Development Team, 2011,
  • J. Watanabe, A remark on the Hessian of homogeneous polynomials, in The curves seminar at Queen's, Volume XIII, Queen's Papers Pure Appl. Math. 119 (2000), 171–178.